How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Board Certified Veterinarian
Category: Vet
Satisfied Customers: 16309
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Vet Question Here...
Dr. Kara is online now

Would cephacare cause a dog to have dieirea and a fit

Resolved Question:

Would cephacare cause a dog to have dieirea and a fit
Submitted: 3 years ago.
Category: Vet
Expert:  Dr. Kara replied 3 years ago.
Hello, my name isXXXXX and I have over 20 years of experience as a veterinarian. I'd like to help with your concerns about Jake and Cephacare (generic name cephalexin).

This antibiotic can cause gastrointestinal upset including vomiting, lack of an appetite and diarrhea. Those are the most common side effects seen.
It can also cause kidney damage, especially if given at high doses for a long period of time. It can lead to hypersensitivity reactions such as a skin rash, fever, enlarged lymph nodes, or even an anaphylactic reaction.
Rarely with high doses for long periods of time we can see neurotoxicity which would usually manifest as peripheral nerve disorders rather then seizures, though a seizure is possible, and decreased blood levels of platelets and white blood cells as well as hepatitis.

So the short answer is possible that his symptoms were caused by the drug, and certainly diarrhea would be likely related to its use, but his seizure, though possibly related, is less likely to be caused by the drug. I would be more inclined to believe that there may be something else going on, such as organ failure in an older dog, that caused his seizure.
If you switch antibiotics and he has no more seizures then a case could be made for the drug being the cause, and then I would recommend not using that drug with him again.

Please let me know if you have any further questions.
Dr. Kara and other Vet Specialists are ready to help you